Hail, Goshen
- When
- August 11, 4:55 PM MST to 4:57 PM MST
- Where
- Goshen County, Prairie Center
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.510, -104.200
Nickel to quarter size hail was reported at Prairie Center.
A thunderstorm produced large hail in northeast Goshen County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A thunderstorm produced large hail in northeast Goshen County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 11, 2:44 PM MST, 2 hours 11 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 344 PM MDT THU AUG 11 2016 .SHORT TERM...(This evening through Saturday night) Issued at 320 PM MDT Thu Aug 11 2016 KCYS radar loop shows scattered showers and isolated thunder developing west of a line from Cheyenne to Lusk this afternoon. Frontal boundary from this morning has moved very little...and has likely drifted a bit further east early this afternoon. Current forecast looks ok at this time...although convection has been a little slow to develop. There is a pretty large area of showers and embedded thunder across Carbon county at this hour...and believe this area will continue to move east and northeast...and likely become more organized as models continue to show a disturbance aloft moving across the forecast area through this evening. Continued to keep POP between 50 to 60 percent along and east of I25 for numerous showers and scattered thunderstorms. A few strong to marginally severe thunderstorms are expected...with some hail and strong winds possible. Showers will gradually end from west to east tonight...but will likely linger through midnight across the plains with jet energy remaining over the area. Not seeing much of a potential for fog late tonight across the plains as winds shift back into the northwest after midnight. For Friday...Models continue to show the main upper level trough moving eastward...but now do not show it stalling over Wyoming and continue progression eastward into the central Great Plains for the afternoon. This is a major change from yesterday...so lowered POP a bit since there is too much uncertainty for convection Friday afternoon. The most favorable locations will be along and just east of the Laramie Range where a weak convergence boundary will set up during the day. Temperatures will struggle to reach the mid 70's by the afternoon across southeast Wyoming...with highs around 80 across western Nebraska. Patchy fog is possible Friday night as winds become light and variable across the lower valleys. Not much change for Saturday...as northwest flow will continue. There is a slightly higher potential for showers and thunderstorms as models show a weak shortwave aloft moving across the area. Increased POP between 25 to 35 percent along and east of the Laramie Range. Highs may be a few degrees warmer compared to Friday...but will remain in the mid 70's to low 80's. .LONG TERM...(Sunday through Thursday) Issued at 220 PM MDT Thu Aug 11 2016 The models are in general agreement with the upper level ridge keeping its grip over the forecast area during the majority of the forecast period. This will result in warm temperatures with very limited precipitation chances. The ridge is expected to weaken a bit on Tuesday which may result in some isolated showers and thunderstorms. Otherwise, the next weather maker is expected to move into Alberta and Manitoba during the middle of the week. This feature may allow for more gusty winds to develop over Wyoming Wednesday and Thursday depending how much that upper level trof strengthens. At this point, the models are suggesting a significant cool down on Friday which may last through Saturday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1143 AM MDT Thu Aug 11 2016 The main concern with this taf issuance is when the convection will begin to develop. Latest water vapor loop was showing a well defined vort lobe moving through northern Wyoming. This feature looks to be developing on the back edge of departing jet. ACARS imagery is also showing about 50 to 60kt jet streak (25-30kft) moving through northern Colorado into southeast Wyoming. This feature along with Jet energy (70-80kt at ~300mb) departing the Nebraska Panhandle. This could be an interesting setup this afternoon, but it appears like the best instability according to the LAPS data is stretching from DGW southeast to SNY. This area will need to watch for possible strong convection this afternoon. As a result, we are keeping VCTS in the TAF's this afternoon especially in the Nebraska Panhandle. Another feature we are watching on the latest water vapor imagery is some enhancement over southwest Wyoming. This convection could spread east into RWL and LAR by mid afternoon. If this convection can hold together it may spread into CYS and Nebraska Panhandle this evening. Meanwhile, the low stratus near AIA should begin to clear out during the next couple of hours. && .FIRE WEATHER... Issued at 220 PM MDT Thu Aug 11 2016 Minimal fire weather concerns through this weekend as cooler temperatures...higher humidities...and a daily chance for wetting rainfall is anticipated through Saturday. Winds will be light through the weekend with daytime humidities between 25 to 40 percent across most of the area. Relative humidities will trend lower by early next week as temperatures moderate a bit. && .CYS Watches/Warnings/Advisories... WY...None. NE...None. && SHORT TERM...TJT LONG TERM...REC AVIATION...REC FIRE WEATHER...TJT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 358 AM MDT THU AUG 11 2016 NEZ002-003-019>021-054-055-095-096-WYZ101>103-105>108-116>119- 121030- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-NORTH LARAMIE RANGE-SHIRLEY BASIN- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE- SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY- EAST LARAMIE COUNTY- 358 AM MDT THU AUG 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE AREA THIS AFTERNOON AND EVENING. A FEW STORMS COULD BE STRONG ENOUGH TO PRODUCE SOME SMALL HAIL AND GUSTY WINDS...MAINLY OVER THE PLAINS EAST OF THE MOUNTAINS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WIDELY SCATTERED LATE DAY SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY FRIDAY AND SATURDAY. SEVERE STORMS ARE NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. WYZ104-109>115-121030- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY- 358 AM MDT THU AUG 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. NO SEVERE STORMS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
419 PM MDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 18 NW HEMINGFORD 42.51N 103.33W
08/11/2016 M1.50 INCH DAWES NE PUBLIC
&&
KCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
451 PM MDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND GST HEMINGFORD 42.32N 103.08W
08/11/2016 E60.00 MPH BOX BUTTE NE TRAINED SPOTTER
&&
KCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 505 PM MDT THU AUG 11 2016 WYZ101-112345- CONVERSE COUNTY LOWER ELEVATIONS WY- 505 PM MDT THU AUG 11 2016 ...SPECIAL WEATHER STATEMENT... AT 504 PM MDT...EMERGENCY MANAGEMENT REPORTED A STRONG THUNDERSTORM 8 MILES NORTHEAST OF EDNESS K WILKINS STATE PARK...OR 16 MILES EAST OF CASPER...MOVING EAST AT 30 MPH. HAIL UP TO HALF INCH AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GLENROCK...ROLLING HILLS...ROLLING HILLS ESTATES AND DEER CREEK. THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 155 AND 174. LAT...LON 4284 10606 4299 10607 4321 10540 4278 10529 TIME...MOT...LOC 2304Z 260DEG 26KT 4290 10603 HAHN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 508 PM MDT THU AUG 11 2016 WYZ101-102-107-108-120000- NIOBRARA COUNTY WY-GOSHEN COUNTY WY- CONVERSE COUNTY LOWER ELEVATIONS WY-EAST PLATTE COUNTY WY- 508 PM MDT THU AUG 11 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GOSHEN... SOUTHEASTERN CONVERSE...SOUTHWESTERN NIOBRARA AND NORTHEASTERN PLATTE COUNTIES UNTIL 600 PM MDT... AT 508 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTHEAST OF TWO MOON CAMPGROUND...OR 22 MILES SOUTHWEST OF LUSK...MOVING EAST AT 30 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... RAWHIDE BUTTES. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4250 10493 4268 10492 4270 10438 4247 10440 TIME...MOT...LOC 2308Z 272DEG 26KT 4259 10483 FINCH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
517 PM MDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL 10 E HEMINGFORD 42.32N 102.88W
08/11/2016 M1.75 INCH BOX BUTTE NE TRAINED SPOTTER
&&
KCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 545 PM MDT THU AUG 11 2016 NEZ054-055-120015- CHEYENNE NE-KIMBALL NE- 545 PM MDT THU AUG 11 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHEYENNE AND NORTHEASTERN KIMBALL COUNTIES UNTIL 615 PM MDT... AT 544 PM MDT...LOCAL LAW ENFORCEMENT REPORTED A STRONG THUNDERSTORM NEAR DIX...OR 3 MILES EAST OF KIMBALL...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DIX. THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 23 AND 38. LAT...LON 4118 10363 4130 10364 4135 10334 4114 10333 TIME...MOT...LOC 2344Z 267DEG 22KT 4124 10357 HAHN
The Cheyenne radar (KCYS), 159 km away, was scanning. The volume nearest the first event began at 23:54 UTC.
1 hail. Local standard time, as filed.
Nickel to quarter size hail was reported at Prairie Center.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642780.